Hail, Wichita
- When
- May 26, 3:40 PM MST
- Where
- Wichita County, 16 mi SSW of Leoti
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.267, -101.467
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 3:29 PM MST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 429 PM MDT SUN MAY 26 2002 DRY LINE PUSHED EAST OF SOME OF THE NEBRASKA COUNTIES AND UPDATED ZONES TO REMOVE THE THUNDERSTORM WATCH FOR DUNDY AND HITCHCOCK COUNTIES. OTHERWISE NO OTHER CHANGES. .GLD...NONE. VP
NEZ079>081-270100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1245 PM MDT SUN MAY 26 2002 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #335 FOR THE FOLLOWING COUNTIES IN SOUTHWEST NEBRASKA UNTIL 7 PM MDT (8 PM CDT): IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW. AN UPPER LEVEL DISTURBANCE IN THE FLOW ALOFT WILL MOVE ACROSS THE TRI STATE AREA THIS AFTERNOON. MEANWHILE...AT THE SURFACE SOUTHERLY WINDS WILL CONTINUE TO PUSH PLENTY OF LOW LEVEL MOISTURE INTO SOUTHWEST NEBRASKA...AIDING IN THE DEVELOPMENT OF A DRYLINE. THE DRYLINE WILL CONTINUE TO DEVELOP ALONG THE COLORADO NEBRASKA BORDER AND SLOWLY MOVE EAST AND BE NEAR A MCCOOK NEBRASKA TO TRIBUNE KANSAS LINE BY EARLY THIS EVENING. THE SURFACE CONVERGENCE ASSOCIATED WITH THE DRYLINE AND A INCREASINGLY UNSTABLE ATMOSPHERE PROVIDED BY STRONG DAYTIME HEATING WILL HELP DEVELOP SEVERE THUNDERSTORMS ALONG THE DRYLINE THIS AFTERNOON. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A NORTH PLATTE TO HAIGLER LINE THIS AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. TABER
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 107 PM MDT SUN MAY 26 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL BE REQUIRED ACROSS NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO THIS AFTERNOON AND TONIGHT... A DRYLINE HAS DEVELOPED FROM NEAR FLAGLER COLORADO TO NORTH PLATTE NEBRASKA THIS AFTERNOON. THIS COMBINED WITH PLENTY OF LOW LEVEL MOISTURE AHEAD OF THIS LINE AND STRONG DAYTIME HEATING WILL HELP IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE TRI STATE REGION THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL DEVELOP ALONG A WRAY COLORADO TO WILD HORSE LINE BY 2 PM MDT AND QUICKLY INTENSIFY AS THEY MOVE EAST AT 20 MPH INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND THUNDERSTORM WIND GUSTS GREATER THAN 60 MPH. TABER
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 209 PM MDT SUN MAY 26 2002 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EASTERN COLORADO AND NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT). A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. THE FOLLOWING COLORADO COUNTIES ARE IN THE WATCH...YUMA...KIT CARSON...AND CHEYENNE. THE FOLLOWING KANSAS COUNTIES ARE IN THE WATCH...CHEYENNE... RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM... WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA. A SEVERE THUNDERSTORM WATCH ALSO CONTINUES FOR SOUTHWEST NEBRASKA UNTIL 7 PM MDT (8 PM CDT). NOW IS THE TIME TO REVIEW SEVERE WEATHER PROCEDURES AND SAFETY RULES. IF A THUNDERSTORM APPROACHES YOUR AREA...SEEK SHELTER INSIDE A BUILDING IMMEDIATELY. MENTZER
NEZ079>081-262315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 421 PM MDT SUN MAY 26 2002 THE SEVERE THUNDERSTORM WATCH FOR DUNDY AND HITCHCOCK COUNTIES IN NEBRASKA HAS EXPIRED. DRIER AIR HAS MOVED OVER THOSE COUNTIES...SO THUNDERSTORMS ARE NO LONGER EXPECTED THERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR RED WILLOW COUNTY UNTIL 7 PM MDT (8 PM CDT). A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR NORTHWEST KANSAS AND EXTREME EASTERN COLORADO UNTIL 8 PM MDT (9 PM CDT). MENTZER
The Goodland radar (KGLD), 124 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Four inch diameter tree limbs broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291676, 5291677, 5291678.